​Herpes Stomatitis

Herpes stomatitis is a viral infection which causes ulcers and inflammation in the mouth. These mouth ulcers are different from canker sores, which are not caused by a virus. Herpes stomatitis is caused by the HSV (Herpes Simplex Virus) and it is most common in young children, usually between the ages of six months to five years. It is a highly contagious disease. You child can become infected with herpes stomatitis if you or another adult in the family suffer from cold sores, which are fluid-filled sores occurring on or around the lips. However, most often the exact reason for herpes stomatitis is not known.​

If your child suffers from herpes stomatitis, they may experience:

  • Blisters in the mouth, mainly on the tongue, cheek, palate, gums or lip border

  • Difficulty in swallowing, eating and drinking

  • Mouth pain

  • High fever, up to 104 degrees Fahrenheit

  • Swollen gums

  • Drooling

  • Irritability

  • Burning

Symptoms may be so uncomfortable for your child that they may stop eating and drinking, thus increasing the risk of dehydration.​

See one of the doctors at the Teeth and Skin Service Line at The Aga Khan University Hospital if your child develops a high fever followed by a sore mouth. Seek immediate medical help if the herpes infection spreads to the eyes as it can affect the vision. ​

Your time with your doctor maybe limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.​

Your doctor will be able to offer a diagnoses based on the visual exam of the mouth sores. But for confirmation, your doctor may request special laboratory tests of the mouth sores.​

It can be difficult to deal with your child’s ailment especially if it makes them aggravated and frustrated. Your doctor at the Teeth and Skin Service Line at The Aga Khan University Hospital will provide your child with the best possible treatments to alleviate their pain and shorten the course of infection. The doctor may prescribe:​

  • ​Antiviral drugs which fights the virus causing the infection and can shorten the span of the disease.

  • Numbing medicine, this numbs the mouth completely and eases severe pain. Care must be taken when using lidocaine as the numbness can make it difficult for your child to swallow, burn the mouth or throat from eating or drinking anything too hot, or cause choking.

  • Over-the-counter medication for pain and fever.

  • Topical antiviral medications

To help your child feel better, you can:

  • Keep your child hydrated by giving them cool, non-carbonated, non-acidic drinks as small children can easily become dehydrated.

  • Provide your child with cool, bland, easy-to-swallow foods.

  • Ensure your child gets plenty of rest and sleep.​

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

 The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.

 The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.​

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. ​



The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.